MAUDE Adverse Event Report: JOIMAX GMBH LEGATO PROBE, MONOPOLAR; ELECTROSURGICAL PROBE

JOIMAX GMBH LEGATO PROBE, MONOPOLAR; ELECTROSURGICAL PROBE
Catalog Number JMPP27025
Medical Device Problem Code Device Damaged by Another Device (2915)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 12/18/2022
Type of Reportable Event Serious Injury
Event or Problem Description
On june 7, 2023 the manufacturer became aware that there had been complications during endoscopic spinal surgery with a monopolar joimax legato probe sometime on or after (b)(6) 2022; however, limited details were supplied and the event seriousness was not known.Joimax contacted the surgeon to request additional information, and on july 4, 2023 learned that the patient sustained third-degree burns.On july 10, 2023, the surgeon provided the following additional information.The monopolar legato probe (and handle) were used with the following other surgical instruments: erbe rf generator (vio 3 in forced coag mode with setting 6.0), erbe neutral electrode, riwospine instrument tray and endoscope.The patient experienced burns at the site of endoscopic spinal access and skin burns in the thigh area where the neutral electrode was contacted.The burn was characterized as necrotic, white skin with bleeding and blistering.During surgery, the erbe neutral electrode generated two error messages regarding contact problems; the errors were remedied by immediately pressing the neutral electrode on the thigh.According to the surgeon, these errors may have been related to inadequate preoperative shaving of the surgical area.Furthermore, the surgeon identified damage to the insulation of the monopolar legato probe in the bend area.The probe damage was caused by the riwospine endoscope which has a sharp edge at the entrance to the working channel.
 
Additional Manufacturer Narrative
The joimax probe was discarded by the user facility and is not available for evaluation.The surgeon was interviewed to understand the surgical events and causality.The device history records were reviewed for this manufacturing lot and there were no nonconformances.Based on the collective information available for analysis and evaluation, it was concluded that the patient's burn in the area of the working sleeve was the result of probe damage.The damage of probe isolation was caused by the sharp endoscope which led to a strong generation of heat by an electrical contact between damaged probe and the endoscope and subsequent heat transmission to the working sleeve which was in direct contact with the patient.Unfortunately, the surgical gloves prevented the surgeon from detecting the heat generation and intervening earlier.The device instructions for use includes the following warning statements: incorrect use of rf/hf current can cause endogenous and exogenous burns and explosions.Check before use that the power output set on the rf/hf generator is not higher than required for the surgical procedure.Details can be found in the instructions for use of the rf/hf generator.Always check whether the insulation on the rf/hf cable and on the active probes is intact.Aspirate fluid from the area before activating the instrument.Conductive fluids (e.G., blood or saline) in direct contact with or in close proximity to an active probe may carry electrical current or heat away from target tissues, which may cause unintended burns to the patient.Damaged insulation by mechanical stress is identified in the system risk analysis.Manufacturer's reference #: (b)(4).

Brand Name
LEGATO PROBE, MONOPOLAR
Common Device Name
ELECTROSURGICAL PROBE
Manufacturer (Section D)
JOIMAX GMBH
amalienbadstrasse 41
raumfabrik 61
karlsruhe, 76227
GM  76227
Manufacturer (Section G)
JOIMAX GMBH
amalienbadstrasse 41
raumfabrik 61
karlsruhe, 76227
GM   76227
Manufacturer Contact
rainer steegmuller
amalienbadstrasse 41
raumfabrik 61
karlsruhe, 76227
GM   76227
MDR Report Key17437946
Report Number3005083075-2023-00001
Device Sequence Number17837659
Product Code GEI
UDI-Device Identifier04250337103745
UDI-Public04250337103745
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K161378
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberJMPP27025
Device Lot Number224/376
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/04/2023
Initial Report FDA Received Date08/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ERBE NEUTRAL ELECTRODE; ERBE RF GENERATOR; PURISOLE RINSING SOLUTION; RIWOSPINE ENDOSCOPE; RIWOSPINE INSTRUMENT TRAY
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient SexUnknown